Heavy Rain, Story
- When
- August 29, 6:00 AM CST to August 30, 6:00 AM CST
- Where
- Story County, 0.51 mi W of Ames
- Reported by
- ASOS
- Coordinates
- 42.030, -93.630
Ames airport ASOS recorded heavy rainfall of 3.44 inches over the last 24 hours.
With relatively broad forcing and no real surface focusing mechanism, scattered showers and storms draped themselves across the state, primarily residing across southern Iowa. Additionally, with steep low level lapse rates and helicity, a funnel cloud was reported in the Waterloo area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
With relatively broad forcing and no real surface focusing mechanism, scattered showers and storms draped themselves across the state, primarily residing across southern Iowa. Additionally, with steep low level lapse rates and helicity, a funnel cloud was reported in the Waterloo area. Otherwise, primary results from the even were periods of heavy rainfall and totals approaching 3.5 and even 4.5 inches through central and southern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 29, 5:37 AM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 637 AM CDT Mon Aug 29 2016 .SHORT TERM.../Today/ Issued at 359 AM CDT Mon Aug 29 2016 Surface high pressure has become reestablished over the central Great Lakes with ridging still extending west into central Iowa. A modestly unstable environment remains south of the ridging and is characterized by high pwats(near 2 inches), very weak deep layer shear and weak steering flow(10kts or less). This will result in isolated to scattered thunderstorms with the potential for locally heavy rainfall and local microburst. A few landspout funnels may be possible if the cirrus shield erodes and good surface heating can commence. Best potential would be in the vicinity of the high ridging where the surface flow is the weakest and best near surface vorticity should reside. Farther north, the dry air wedge will help limit the northward extent of the precipitation. Overall the latest operational HRRR has a good general depiction of what is expected today with a few thunderstorms developing from time to time with the focus along and south of Highway 30. High temperatures should be a bit cooler than Sunday with more clouds expected. .LONG TERM.../Tonight through Sunday/ Issued at 359 AM CDT Mon Aug 29 2016 The main forecast concern was focused on thunderstorm chances tonight into Tuesday and with temperatures through the remainder of the work week. Tonight into Tuesday night...Similar airmass remains in place over the state before a cold front finally clears the forecast area late Tuesday into Wednesday Morning. Muggy and warm conditions will provide plenty of instability tonight to keep storm chances going over the southern half of the forecast area. Storms this evening are likely to be sunshine dependent and thus not anticipating much activity past 03z at the latest. A brief break in the storms seems possible before the next shortwave enters the state by around 09-12z Tuesday. Weak large scale forcing present with this shortwave but enough to initiate convection. Plus, there is some mid-level theta-E advection associated with it early Tuesday morning to aid in the development. Very weak flow throughout the entire column and thus have low confidence in any long lived thunderstorm activity and widespread severe threat. However, with the instability present, cannot rule an isolated brief hail threat tonight and Tuesday. The main concern would be heavy rain with PWATs around 1.5 inches, warm layer cloud depths in the 3500-4000 meter range, and with the weak stearing flow, could see some slow moving storms drop a few inches of rain in short time frame in the same location, leading to the flash flood potential. Wednesday through Friday...Some lingering pops across the far south as the front looks to take its sweet time clearing the state. Otherwise, very pleasant airmass filters into the state with 850mb temperatures dropping down to +11C in the east to +14C out west Wednesday night into Thursday. Decent radiational cooling setup early Thursday and may lead to some fog development. Low confidence with mentioning fog this far in advance as the center of the surface high reaches Iowa by daybreak. Thus, winds remain strong enough overnight Wednesday night into Thursday. Saturday and Sunday...Next decent chances and most organized system to impact the state will be Saturday into Sunday. Still some timing differences between the extended models, but all have agreed to slow this system even more than previously thought into Sunday. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 637 AM CDT Mon Aug 29 2016 Scattered thunderstorms are expected near KDSM/KOTM today and tonight with lesser chances to the north. Fog near KMCW will dissipate by mid morning. Winds will be light today with exception for gusts in vicinity of thunderstorms. Cigs may drop to MVFR with storms. MVFR stratus may develop late tonight also. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Donavon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 414 AM CDT MON AUG 29 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-300915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 414 AM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT...WITH THE BETTER CHANCES OVER SOUTHERN IOWA. LOCALLY BRIEF HEAVY RAIN AND HAIL MAY ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TUESDAY THROUGH LATE TUESDAY NIGHT. LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE WITH THE STRONGEST STORMS. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST SATURDAY INTO SUNDAY. HOWEVER...THE PREDICTABILITY OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
The Des Moines radar (KDMX), 34 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
8 heavy rain, 2 flash flood, 1 funnel cloud. Local standard time, as filed.
Ames airport ASOS recorded heavy rainfall of 3.44 inches over the last 24 hours.
Public reported storm total heavy rainfall of 2.75 inches.
Public reported heavy rainfall of 4 to 5 inches.
Public reported storm total heavy rainfall of 2.25 inches.
Ames airport ASOS recorded heavy rainfall of 3.42 inches from 4:58pm to 6:01pm.
Public reported heavy rainfall of 2.75 inches since 3:30pm. End time radar estimated.
Iowa State Patrol relayed public report of funnel cloud near Kimball Ave and Highway 20.
Trained spotter reported heavy rainfall of 2.10 inches from 4:20pm to 5:50pm.
Public reported storm total heavy rainfall of 3.5 inches since 5pm.
Emergency manager reported a foot of water over the Airport road.
Law enforcement reported water covering an intersection in the city of Nevada.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656455, 656457, 656456, 656458, 656462, 656463, 656465, 656464, 656460, 656461, 656459.